Q: Thyroid & Bipolar Disorder
I am trying to understand the relationship between Bipolar and Thyroid Disease.
Recently we had my daughter retested for a Thyroid Disorder and her TSH number came back at 6.07. She is currently taking Depakote to
control her hypomania, she does not nor has had depression at all. So the only
thing she takes is Depakote, prior to taking Depakote her TSH was 4.11. I
did read the article about Bipolar and Thyroid, but which comes first??
The Bipolar Disorder or is there really an underlying Thyroid Disorder that
mimics Bipolar. I am concerned that we never fully investigated her
Thyroid Level. I would say she is subclinical hypothyroid, which may or may not
be treated. When we reran the TSH test again, her TSH level was 3.6, we
need to wait another month to retest again..meanwhile my daughter is not stable
on the amount of Depakote she is taking and I am reluctant to up her dosage
until we fully understand if she has some kind of Thyroid Disorder. Can
you explain if a TSH of under 10 but above 4.4 could still mimic Bipolar or
hypomania? She has never had full blown mania.
Dear Anna --
You're asking good questions; I fear there are not good answers.
1. What is the relationship between thyroid
abnormalities and bipolar disorder? We only know that there is some
relationship, but what it is -- ?
2. Could your daughter's symptoms have originated
as a thyroid problem that only looks like "bipolar", and instead
should be treated as a thyroid problem? Not so sure there. I've seen
folks come in to our inpatient hospital having manic symptoms and their TSH is low,
without taking any thyroid; and their TSH goes up into the normal range again as
they improve. I've also definitely seen folks look depressed, with a TSH
of around 4 (not 10, you'll note), who get dramatically better in terms of mood
and energy when given thyroid hormone. So now we have two extremes of mood
correlating with moderate shifts in TSH. But hypomania in association with
high-normal TSH? Nope, I don't see that. But, remember, many of
these observations are practically chance observations. Until recently I
was not watching TSH levels like a hawk, though now I do, and the more I look,
the more I see a connection between what looks like bipolar symptoms and what is
going on with thyroid as manifest in a simple lab test. However, there are
also many people who also have similar symptoms whose TSH is normal,
so this is not an absolute explanation. There's just a striking
correlation, in many cases, of abnormal tests during symptomatic
3. Next; should you consider thyroid hormone added to
her current regimen? Ah, here we're off in a realm of educated guesswork;
there are no data, to my knowledge, that speak directly to this question.
But if you figure that T4 (that particular version of thyroid hormone) is used
as a "mood stabilizer" by the Whybrow research group and a group at
UCLA, under research circumstances, with no clear evidence that even making
people hyperthyroid in the process is endangering them (e.g. so far their bones
look okay and atrial fibrillation has not been induced -- two known risks of
hyperthyroidism); then what would be the risk of using enough T4 to lower her
TSH toward around one?
Note that just yesterday (Oct 5) I added an update to
bipolar essay: a patient of mine was in almost exactly the same
situation as your daughter. She was okay but still mildly symptomatic on
Zyprexa (she didn't like Depakote even though that had worked pretty well too,
but she liked how she felt on Zyprexa and that's how we ended up there; not my
usual approach). Then her TSH came back at 5. I don't have TSH
results for her prior to Zyprexa, which would be interesting, wouldn't it.
So, figuring that thyroid can help, and she is technically
"hypothyroid" though only mildly so, and her internist was starting
her on T4... I decided to use T3/T4 because I'd seen it working so much better
than T4 alone as a "mood stabilizer". As you read on my site, T4
alone has, in my experience, using doses less than Whybrow's group, not been
very impressive as a "mood stabilizer".
So, she goes onto T3/T4. She gets worse.
Her TSH goes down all right, but not below 2, and yet she's worse.
Finally I take her off the T3/T4, and she gets much better, back to where she
was, roughly. That's the first time I've seen this T3/T4 approach clearly
make somebody worse who didn't have other reasons to get worse (I had about 5
patients in that latter category). I'm concluding that the T3 component is
too much like an antidepressant (after all, we use it as an adjunct to
antidepressants) in some people.
I'm telling you all this because until this woman's
case I would have considered T3/T4 for your daughter, though with all the
"we have very little experience and no long-term experience and no
controlled data" caveats. I would have considered it because without
making someone hyperthyroid by giving them too much, it didn't look
like trying thyroid carried much -- if any -- risk. Now I know of one case
where it did make things worse.
And so, then the question to which I hope you see this
leads: well, what about giving your daughter T4 alone, not T3/T4? Is
there any reason to think that would make her worse? (because I hope you
have concluded that there is reason to think that thyroid could make
things better: simply all the evidence connecting thyroid and bipolar
symptoms; and the use of T4 in formal research studies as a "mood
stabilizer"). Here we have more people ahead of your daughter, in
those research studies, and in my prior experience with T4 alone. I did
not have the sense it could make someone worse; I just didn't think it
made people better either -- but those were people with "normal" TSH
values, not people who were starting from values around the very high end of
normal, almost to "abnormal" (as if the upper norm really meant
"normal/abnormal", which of course it doesn't; it's a statistically
derived value). I've seen plenty of folks feel a lot better in terms of
energy as their TSH came down toward 1-2 from 3-4 -- though not in terms of less
hypomania, just less depression; however, improvement in hypomania (as well as
depression) is the result the Whybrow group has seen, i.e. T4 can act as
a mood stabilizer, at least at high doses.
I hope this will give you further raw material to
consider with her doctor. You can see this is not straightforward. I
wouldn't be surprised if your daughter's doctor's response was something along
the lines of "huh?" It's a complicated area with not much
to go on. But, as you can gather from this lengthy reply, I think you're
asking something very important.
Published November, 2002